Mississippi, 2019Tornadoes and Damaging Wind in Mississippi, February 23, 2019
February 23, 2019 · NWS MEG · 3 events in 3 counties and zones
A strong late winter cold front produced severe weather across portions of north Mississippi in the form of wind damage and one tornado during the afternoon of February 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong late winter cold front produced severe weather across portions of north Mississippi in the form of wind damage and one tornado during the afternoon of February 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 23, 2:48 PM CST, 51 minutes earlier.
Area forecast discussion, Feb 23, 2:48 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
248 PM CST Sat Feb 23 2019
.DISCUSSION...
Focus remains over north Mississippi and adjacent west Tennessee.
Thunderstorms have struggled to reach severe levels early this
afternoon despite rather impressive CAPE for late February. Water
vapor shows shortwave "spoke" rotating north away from the region
as it tracks quickly toward the Great Lakes. CAMs appear to
respond with dramatic weakening of CAPE from mid-afternoon onward.
Still the threat remains at this time for severe weather as the
surface trough moves across the area this afternoon into early
evening.
Meanwhile, flash flooding remains a threat along and ahead of the
surface trough. Will peal back on the Flash Flood Watch to the
west. Also, gradient wind threat remains ahead and behind the
surface trough and with such wet soils there is a risk for tree
fall in 25Kt winds or greater. Will keep the advisory in place.
Weather pattern change with the exit of the strong shortwave into
the Great Lakes region on Sunday. Upper ridge over the Caribbean
breaks down and the western US trough evolves into move zonal
flow across the country. This is important as the pattern that
brought the abundant rainfall over much of February ends. For the
upcoming week more seasonal temperatures are expected as weak
fronts move through from mid-week into the weekend. These systems
are not expected to produce heavy rainfall.
&&
.AVIATION...
18Z TAFs
A warm front extends over N MS with a trailing occluding cold
front near Texarkana. Warm front expected to move somewhat north
towards the TN/MS border over the next 2-3 hrs with a trailing
cold front coming through the area this afternoon into early
evening. Initial LIFR conditions at MEM anticipated to improve to
IFR/MVFR conditions this afternoon. Otherwise, MVFR/IFR conditions
expected until convective activity and front pushes east of the
area this evening resulting in a gradual decrease in clouds
tonight into Sunday morning. Winds at JBR initially NW due to
convection anticipated to back SW later in the afternoon then
gradually W/NW tonight. Elsewhere S winds will gradually veer W/NW
later tonight.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until midnight CST tonight for Crittenden-
Cross-Lee AR-Mississippi-Phillips-St. Francis.
Wind Advisory until midnight CST tonight for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Flash Flood Watch until midnight CST tonight for Pemiscot.
Wind Advisory until midnight CST tonight for Dunklin-Pemiscot.
MS...Flash Flood Watch until midnight CST tonight for Alcorn-Benton
MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Wind Advisory until midnight CST tonight for Benton MS-Coahoma-
DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
Tunica-Yalobusha.
TN...Flash Flood Watch until midnight CST tonight for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until midnight CST tonight for Carroll-Crockett-
Dyer-Fayette-Gibson-Hardeman-Haywood-Henry-Lake-Lauderdale-
Madison-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 23, 2:47 AM CST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
247 AM CST Sat Feb 23 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-241100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
247 AM CST Sat Feb 23 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Widespread flooding of rivers and low-lying areas will continue
today, particularly over north Mississippi.
There is a Moderate Risk of severe storms today over north
Mississippi and portions of west Tennessee south of I-40.
There is an Enhanced Risk of severe storms over east central
Arkansas and portions of west Tennessee north of I-40.
There is a Slight Risk of severe thunderstorms today over
northeast Arkansas and the Missouri bootheel.
Widespread damaging winds will be the primary threat. Secondary
threats include tornadoes - particularly over the Moderate Risk
area - and large hail.
Due to saturated soils, large trees may be downed by sub-severe
wind gusts.
The severe storm threat will end by early evening.
Breezy conditions are forecast outside of thunderstorms today. A
Wind Advisory is in effect for all the Midsouth except for areas
near the Tennessee River valley.
.DAYS TWO THROUGH SEVEN...Sunday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed through mid-evening.
PWB
In the hours before
Local storm report, Feb 23, 2:34 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
234 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM FLASH FLOOD ROSSVILLE 35.04N 89.54W
02/23/2019 FAYETTE TN SOCIAL MEDIA
MEDIA REPORTS OF MAIN ST. CLOSED IN BOTH DIRECTIONS IN
ROSSVILLE DUE TO FLOODING.
&&
SGWLocal storm report, Feb 23, 2:37 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
237 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM FLASH FLOOD HUMBOLDT 35.82N 88.91W
02/23/2019 GIBSON TN COCORAHS
HAM RADIO REPORT OF WATER COMING INTO HOME IN HUMBOLDT
ON BRADFORD DR.
&&
SGWLocal storm report, Feb 23, 3:02 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 1 ESE MARTIN 36.34N 88.85W
02/23/2019 WEAKLEY TN NEWSPAPER
NEWSPAPER REPORT OF ROAD CLOSURE ON WHITE ST. BETWEEN
S. MCCOMB AND STERLING DUE TO FLOODING.
&&
SGWSpecial weather statement, Feb 23, 3:09 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
309 PM CST SAT FEB 23 2019
TNZ021-022-052>055-232200-
Carroll TN-Henderson TN-Chester TN-Madison TN-Benton TN-Decatur TN-
309 PM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...
Central Carroll County in western Tennessee...
Henderson County in western Tennessee...
Northern Chester County in western Tennessee...
Eastern Madison County in western Tennessee...
Benton County in western Tennessee...
Decatur County in western Tennessee...
At 308 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bruceton, or 8
miles southwest of Camden, moving northeast at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Carroll...Henderson...northern Chester...eastern
Madison...Benton and Decatur Counties should monitor this storm
closely.
LAT...LON 3613 8792 3605 8799 3597 8802 3594 8800
3594 8793 3578 8798 3572 8803 3566 8802
3562 8804 3551 8797 3544 8804 3541 8798
3543 8902 3611 8836 3614 8821 3612 8821
3614 8819 3618 8793 3617 8792
TIME...MOT...LOC 2108Z 241DEG 49KT 3598 8822Special weather statement, Feb 23, 3:28 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
328 PM CST SAT FEB 23 2019
ARZ036-048-MSZ001-TNZ088-232200-
St. Francis AR-Crittenden AR-DeSoto MS-Shelby TN-
328 PM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...
Northeastern St. Francis County in eastern Arkansas...
Central Crittenden County in eastern Arkansas...
Northwestern DeSoto County in northwestern Mississippi...
Southwestern Shelby County in western Tennessee...
At 328 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Simsboro, or near
Hughes, moving northeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern St. Francis...central Crittenden...
northwestern DeSoto and southwestern Shelby Counties should monitor
this storm closely.
LAT...LON 3528 9043 3528 8990 3484 9019 3484 9020
3486 9020 3486 9030 3485 9031 3485 9032
3486 9034 3484 9039 3484 9041 3490 9041
3491 9045
TIME...MOT...LOC 2128Z 238DEG 38KT 3499 9044Special weather statement, Feb 23, 3:39 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
339 PM CST SAT FEB 23 2019
MSZ004-009-014>016-232230-
Pontotoc MS-Tippah MS-Union MS-Lee MS-Prentiss MS-
339 PM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CST
FOR...
Northern Pontotoc County in northeastern Mississippi...
Southern Tippah County in northeastern Mississippi...
Union County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...
Western Prentiss County in northeastern Mississippi...
At 339 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over New Albany, moving
northeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Pontotoc...southern Tippah...Union...northwestern
Lee and western Prentiss Counties should monitor this storm closely.
LAT...LON 3421 8886 3421 8925 3426 8925 3476 8902
3476 8848
TIME...MOT...LOC 2139Z 217DEG 30KT 3448 8899Thunderstorm Wind, Monroe
- When
- February 23, 3:39 PM CST to 3:50 PM CST
- Where
- Monroe County, 1.36 mi WSW of Becker to 1.14 mi N of Becker
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 33.920, -88.501
Several trees down near the school in Becker on Highway 25.
Tornado, Alcorn
- When
- February 23, 4:37 PM CST to 4:41 PM CST
- Where
- Alcorn County, 1.84 mi NE of Jacinto to 3.71 mi E of Indian Spgs
- Rating
- EF1
- Path length
- 3.43 mi
- Path width
- 200 yd
- Continued into
- Tishomingo, Ms (MEG)
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.790, -88.408
The tornado damage was EF0/EF1 in Alcorn County with numerous trees knocked down. A home received moderate damage to mainly the roof while several manufactured homes were damaged. Several outbuildings and sheds were also damaged. Peak winds in Alcorn County were near 100 mph. Most of the path was in rural areas in Alcorn county. The tornado crossed into Tishomingo County.
Tornado, Tishomingo
- When
- February 23, 4:41 PM CST to 4:47 PM CST
- Where
- Tishomingo County, 1.65 mi N of Leedy to 3.15 mi NNE of Burnsville
- Rating
- EF2
- Path length
- 4.87 mi
- Path width
- 200 yd
- Property damage
- $1.3 million
- Reported by
- NWS Storm Survey
- Coordinates
- 34.824, -88.366
The tornado crossed from Alcorn County into Tishomingo County. The tornado reached maximum intensity of EF-2 just northwest of Burnsville near Highway 72 where several well built homes suffered significant damage. Peak winds were estimated at 115 mph. Otherwise the tornado tracked through rural areas knocking down trees. A home on County Road 294 suffered minor damage before the tornado lifted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 20191 death · 71 injured · 52 kt wind · 28 events
- Tornadoes and Flash Flooding in Mississippi, February 23, 20192 deaths · 11 injured · $2.1 million · EF3 · 17 events
- Flash Flood and Flooding in Tennessee, February 23 to 24, 20191 death · $63 million · 23 events
- Heavy Snow in Oregon, February 23 to 25, 2019$17 million · 10 events
- Blizzard and Winter Storm in Michigan, February 23 to 25, 2019$1.2 million · 26 events
- Flash Flooding and Flood in Tennessee, February 23, 2019$526,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Minnesota, February 23 to 24, 2019$548,000 · 7 events
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 2019$360,000 · 7 events
- Flash Flooding and Flooding in Kentucky, February 23 to 24, 2019$107,000 · 28 events
- Blizzard and Winter Weather in Nebraska, February 23, 20194 injured · 15 events
- Blizzard in Iowa, February 23 to 24, 201930 events
- Winter Storm and Avalanche in Idaho, February 23 to 28, 201924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806328, 806327, 809551.